Flood, Richland
- When
- May 30, 6:35 AM CST to May 31, 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
[Convective rainfall over southeast North Dakota transitioned to a band of persistent wraparound rainfall from north of Devils Lake to southeast ND. The rain began in southeast ND on the 29th and continued into the day on the 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[Convective rainfall over southeast North Dakota transitioned to a band of persistent wraparound rainfall from north of Devils Lake to southeast ND. The rain began in southeast ND on the 29th and continued into the day on the 31st. The rain over east central and northeast ND mainly occurred on the 30th and 31st, in the wraparound band of precipitation. However, rainfall totals were in the 3 to 6 inch range for the entire area. Many of these counties were already saturated from rains on March 27th, especially in the Devils Lake basin. Therefore, county-wide flood warnings were issued for these areas.] In Richland county, a river flood warning was also issued for the Wild Rice River at Abercrombie. The crest occurred at Abercrombie in early June. The area around Colfax was described as a "lake." Rushing water eroded a bridge just west of the Walcott exit on Interstate 29, and estimates were for this bridge to remain closed about 3 weeks. The main street in Hankinson was flooded when drains could not keep up. This forced Hankinson businesses along this stretch to sandbag. Many basements across the county took on water and some had sewer backup. Two minor injuries were reported along Interstate 29, with people driving too fast for the wet conditions. Several cars slid into the ditch and ended up with water up to the hoods of their cars. One section of Interstate 29 was narrowed to one lane for a short duration, due to the high water levels. A total of 6 bridges and 3 roads were closed due to the flooding. See the June 2004 Storm Data report for additional information on this flood event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:40 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 340 AM CDT SUN MAY 30 2004 .DISCUSSION...SURFACE LOW CENTER HAS STAYED NEAR ABR ALL NIGHT AND HAS STARTED TO DRIFT SLIGHTLY EAST. VERTICAL WIND PROFILE THERE HAS SHOWN OVER THE PAST 6 HOURS THAT THE CIRCULATION WAS MUCH DEEPER THAN THE MODELS SHOW. BUT THE 850 MB LOW TOO IS EDGING TOWARD THE EAST SINCE THEIR VWP SHOWS WINDS SHIFTING FROM EAST TO NORTH TO 6 KFT BY 08Z WHILE PROVING MORE PERSISTENT THAN WHAT MODELS TRY TO DO WITH IT. MESOSCALE CONVECTIVE VORTICITY CENTERS CURRENTLY EVIDENT ON RADARS SOUTH OF HCO AND JUST EAST OF ATY BUT MOST CONVECTION IN EASTERN SD/ND AND WESTERN MN HAS DECREASED SIGNIFICANTLY IN LAST HOUR. STILL ENOUGH POTENTIAL FOR HEAVY SHOWERS AND SOME THUNDER. THE MAIN VORTICITY CENTER OF CONCERN IS ENTERING SOUTHEAST SD AND WILL MOVE QUICKLY NORTHWARD. .SHORT TERM...HAVE CONSIDERED REDUCING THE AMOUNT OF THUNDER IN THIS MORNINGS FORECAST BUT DEEP CONVECTION HAS BEEN FICKLE AND FIRES SO QUICKLY AND EASILY WITH VERY LITTLE TO TRIGGER IT. SO WILL LEAVE IT AS IS FOR NOW. ALSO CONSIDERED TRIMMING THE FLOOD WATCH EASTWARD AND LEAVE OUT DEVILS LAKE BASIN. BUT SINCE POPS REQUIRE RAISING THIS AFTERNOON AND THE MAIN SHORTWAVE IS STILL COMING HAVE DECIDED TO LET IT RIDE AWHILE TO BE SAFE. RAISED POPS THROUGHOUT THE REGION THROUGH MON NIGHT GIVEN SUCH A PERSISTENTLY MOIST ENVIRONMENT TO STICK AROUND AWHILE AND AN UPPER TROUGH THAT DOESN/T WANT TO GO AWAY...THOUGH DID NOT RAISE THOSE POPS AS MUCH AS MOS. MODELS SOUNDINGS ALSO SUGGEST CONVECTIVE TEMPERATURES ONLY IN THE LOWER 60S ON MON WITH LIFTED INDEXES NEAR OR SLIGHTLY BELOW ZERO. MAY CONSIDER ADDING THUNDER IN LATER FORECASTS. .LONG TERM...LITTLE CHANGE TO EXTENDED AS MEX LOOKS VERY SIMILAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH THROUGH THIS AFTERNOON. MN...FLOOD WATCH THROUGH THIS AFTERNOON. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO CODE WILL REMAIN FXUS63 KFGF. GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT SUN MAY 30 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT SUN MAY 30 2004 ...FLOOD WATCH THROUGH TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR THIS MORNING BEFORE SHOWERS DECREASE IN NUMBER BY AFTERNOON. FLOODING IS STILL POSSIBLE AS WIDESPREAD RAINFALL AMOUNTS UP TO 1 INCH FALL ON ALREADY SATURATED GROUND...AND LOCALLY HEAVIER RAIN OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) GV
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401213.